Alert archive / Pennsylvania / Flash Flood Warnings in 1996

Flash Flood Warning 9, NWS Binghamton, NY

April 16, 1996Pike County, Wayne County, Pennsylvania; Delaware County, Sullivan County, New York

NWS Binghamton, NY issued this flash flood warning at Apr 16, 1996, 1:25 AM EDT for Pike County, Wayne County, Pennsylvania; Delaware County, Sullivan County, New York. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 1996, 1:25 AM EDT (05:25 UTC)
Expired
Apr 16, 1996, 7:30 AM EDT
In force
6 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

Counties Delaware County, NY, Sullivan County, NY, Pike County, PA, Wayne County, PA

The radar

The Binghamton radar (KBGM), 96 km from the middle of the area, began a volume at 05:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALB), launched 00:00Z, 5.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 1996-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 1996-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1819 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBGM 160534
FFWBGM
NYC105-025-PAC103-127-161130-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
125 AM EDT TUE APR 16 1996
 
THE NATIONAL WEATHER SERVICE IN BINGHAMTON NY HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  730 AM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN EAST NEW YORK
 
   ...SULLIVAN COUNTY...DELAWARE COUNTY
 
IN NORTHEAST PENNSYLVANIA
 
   ...PIKE COUNTY...WAYNE COUNTY
 
DOPPLER RADAR SHOWED HEAVY RAIN MOVING INTO WAYNE AND PIKE COUNTIES IN
PENNSYLVANIA AND SULLIVAN COUNTY NEW YORK. RAINFALL AMOUNTS OF UP TO 1
INCH HAVE ALEADY FALLEN ACROSS PORTIONS OF THE REGION. ADDITIONAL HEAVY
RAIN WILL CAUSE SMALL STREAMS AND CREEKS TO RISE NEAR OR ABOVE BANKFULL.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS.  IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY.  MOVE TO HIGHER GROUND.  NEVER TRY TO
CROSS A FLOWING STREAM...EVEN A SMhALL ONE ON FOOT. NEVER DRIVE ACROSS
WATER COVERED ROADWAYS.
 
BRADY/CHIARMONTE/SPORER/SHERWOOD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Apr 16, 12:59 AM EDT, 26 minutes earlier.

Area forecast discussion, Apr 16, 12:59 AM EDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER DISCUSSION BINGHAMTON NY
100 PM EDT TUE APR 16 1996

THERE/S A STEVIE RAY VAUGHN SONG THAT GOES "WALKING THE TIGHTROPE EVERY
DAY AND EVERY NIGHT". THAT APTLY DESCRIBES THE SITUATION WE/VE BEEN IN
CONCERNING THE ISSUANCE OF FLOOD WARNINGS FOR THIS AND THE PREVIOUS
EVENT. SO FAR WE/VE MANAGED TO DODGE THE BULLET BUT R+ NOW OCCURING
FROM XTRM NE PA INTO THE WRN CATSKILLS. MAX PCPN AMTS SO FAR IN THE .75
TO .90 RANGE...THE WSR-88D IS ONCE AGAIN UNDERESTIMATING AMTS.

WE MAY JUST LUCK OUT. SAT PIX SHOW A SPLIT WITH THE BEST ENHANCEMENTS
TO OUR NW AND SE. MDLS ARE TARGETING THE SE CWA WITH THE BEST FLOOD
POTNL AND LOOKS LIKE MAIN CONCERN WILL BE SULLIVAN/PIKE/DELAWARE/WAYNE.
850 THETA-E ADVECTION GOES NEG BY 12Z ACRS WRN ZONES AND 12Z ISEN PROGS
ALSO INDICATE SOME DOWNGLIDING HERE AS WELL. THIS LEADS ME TO BELIEVE
THAT THE STEADIEST PCPN WILL BE TAPERING OFF ACRS THE WRN ZONES THIS
MRNG. ACRS THE ERN ZONES THE STEADY RAIN SHOULD BEGIN TO TAPER OFF BY
EARLY AFTN. WILL ADD THE MENTION OF SOME SNOW SHOWERS ACRS THE WRN
ZONES LATE THIS AFTN BASED ON 850 TEMP AND LAYERED THICKNESS PROGS.

CONCERNING THE WATCHES...OBVIOUSLY WE NEED TO KEEP THEM UP FOR THE ERN
ZONES. ACRS THE FINGER LAKES AND CNTRL SRN TIER THE RAINFALL AMTS HAVE
BEEN MUCH LESS. ALTHO I WOULD NOT OBJECT TO DROPPING THE WATCH HERE IN
THE MRNG PCKG I/D RATHER KEEP'EM UP UNTIL THE FRONT GETS BY.

FOR TNGT WILL KEEP CLOUDY SKIES AND SCT SNOW SHOWERS. TNGT/S 850 ANYLS
SHOWS PLENTY OF LOW LVL MSTR WITH THE UPR LVL LOW AND THIS WILL HANG
ARND FOR A WHILE...WELL DEPICTED IN THE T-H XSXNS. ON WED THE FWC CLOUD
GUIDANCE SUGGESTS WE/LL BREAK OUT DURING THE AFTN BUT WE/VE PLAYED THAT
GAME BEFORE. WILL KEEP SKIES MOSTLY CLOUDY WITH THE CHC FOR A RAIN OR
SNOW SHOWER. AT LEAST THE 6-10 MRF SUGGESTS A GLIMMER OF HOPE THAT WE
WILL SEE SOME DECENT SPRINGTIME WX.

I/LL GET THE ZONES OUT BY 115 OR SO AND FOLLOW THEM UP WITH COtORD
CALLS. HAVE A GOOD MORNING.

.BGM...FLOOD WATCH ENTIRE CWA.

BRADY

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:50 AM EDTFlash Flood WarningBGMPike, Wayne6 hr

Nearby

Flash Flood Warnings in Pennsylvania, 1996Flash Flood Warnings in New York, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.